Florida, 2014

Rip Current in Florida, July 3, 2014

July 3, 2014 · NWS JAX · 1 event in 1 county or zone

S. Arther offshore of the Florida Atlantic coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An elevated rip current existed due to long period swells from T.S. Arther offshore of the Florida Atlantic coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 3, 8:41 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 3, 8:41 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
941 PM EDT THU JUL 3 2014

.UPDATE...
TEMPERATURES SURGED INTO THE MID 90S THIS AFTERNOON AND FINALLY
BROKE THROUGH THE LOW LEVEL INVERSION WITH SCTD TO NUMEROUS STORMS
DEVELOPING. MOISTURE SURGED NORTH OVER THE FL PENINSULA WITH
PRECIPITABLE WATER (PWAT) INCREASING OVER 2 INCHES ACROSS NORTH-
CENTRAL FL AND OUR SOUTHERN-MOST GA ZONES. WET MICROBURSTS AND
INTENSE LIGHTNING WERE TYPICAL OF SUMMERTIME STORMS. AS HURRICANE
ARTHUR PULLS AWAY FROM OUR AREA...NW FLOW WILL PUSH DRIER AIR INTO
SE GA. ALREADY THE SATELLITE BLENDED PWATS ARE DOWN TO 1.6 INCHES
FROM DOUGLAS TO HAZLEHURST GA AND ONLY ISOLATED CONVECTION IS
POPPING IN SE GA THIS EVENING AS VARIOUS OUTFLOW BOUNDARIES
COLLIDE. WHILE STORMS ARE GENERALLY FADING OVER NE FL...DEEPER
MOISTURE IS ALLOWING WIDESPREAD RAIN TO LINGER FOR HOURS. FROM
GAINESVILLE TO PALATKA AND OCALA. LIGHT RAIN WILL LIKELY CONTINUE
PAST MIDNIGHT IN SOME AREAS. DRIER AIR OVER OUR NORTHERN ZONES
WILL KEEP MOST OF SE GA AND THE SUWANNEE RIVER VALLEY RAIN-FREE ON
INDEPENDENCE DAY...WHILE DEEPER MOISTURE REMAINS OVER THE SE
PORTION AND SCATTERED DIURNAL T'STORMS ARE EXPECTED.

&&

.AVIATION...
SUB-VFR CONDITIONS WILL CONTINUE AT GNV THROUGH AROUND 02Z AS
HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS IMPACT THE TERMINAL. VFR
CONDITIONS WILL PREVAIL THROUGH AT LEAST 09Z ELSEWHERE. IFR CIGS
AROUND 500 FT ARE POSSIBLE AT THE NORTHEAST FL TERMINALS BETWEEN
09Z-13Z...BUT CONFIDENCE WAS TOO LOW TO INCLUDE IN THE EVENING TAF
ISSUANCE. EXPECT THUNDERSTORM COVERAGE TO BLOSSOM OVER NORTH
CENTRAL FL AFTER 18Z THURS...AND WE INCLUDED A PROB3O GROUP AT GNV
DUE TO HIGH CONFIDENCE OF A PERIOD OF SUB-VFR CONDITIONS. WE HAVE
LOWER CONFIDENCE OF IMPACTS AT THE DUVAL COUNTY TERMINALS...AND
THUS USED VCTS BEGINNING AT 19Z.

&&

.MARINE...
SCA HAS BEEN REPLACED WITH A SMALL CRAFT EXERCISE CAUTION
HEADLINE FOR OFFSHORE WATERS. WINDS/SEAS WILL BE HIGHER NEAR
THUNDERSTORMS WHICH IS WHY GRAYS REEF HAD A SUDDEN INCREASE IN
WINDS OVER PAST COUPLE HOURS. EVENING UPDATE WILL HAVE NO CHANGES
FROM THE 5 PM UPDATE.

RIP CURRENTS: RISK WILL REMAIN ELEVATED THROUGH THE HOLIDAY
WEEKEND...BUT HAVE ALLOWED THE HIGH RISK STATEMENT TO EXPIRE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  95  70  94 /  20   0  10  20
SSI  76  91  75  87 /  30  10  20  20
JAX  75  96  74  93 /  20  20  30  30
SGJ  76  91  75  88 /  20  30  40  30
GNV  74  94  71  92 /  60  30  30  40
OCF  74  93  71  91 /  40  40  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/NELSON/MCALLISTER
Hazardous weather outlook, Jul 3, 2:19 AM EST, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 AM EDT THU JUL 3 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-040818-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
319 AM EDT THU JUL 3 2014

...HIGH RISK OF RIP CURRENTS...

...SMALL CRAFT ADVISORY THIS MORNING FOR THE ADJACENT ATLANTIC
WATERS...

...HEAT INDICES 100 TO 105 DEGREES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

OUTER RAIN BANDS FROM ARTHUR WILL SKIRT THE COAST THIS MORNING. BRIEF
PERIODS OF HEAVY RAIN AND GUSTY WINDS ARE LIKELY WITH THE SQUALLS.

SWELLS FROM ARTHUR WILL CONTINUE A HIGH RISK OF RIP CURRENTS ALONG
THE COAST TODAY.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
INLAND...WITH GUSTY WINDS POSSIBLE. DANGEROUS HEAT INDICES WILL RISE
TO NEAR 105 DEGREES THIS AFTERNOON

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN ELEVATED RIP CURRENT RISK IS EXPECTED FRIDAY THROUGH THE
HOLIDAY WEEKEND.

MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE
INLAND AREAS FRIDAY THROUGH WEDNESDAY.

AN ELEVATED RIP CURRENT IS EXPECTED THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jul 3, 5:56 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
656 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 S ELKTON              29.77N 81.43W
07/03/2014                   ST. JOHNS          FL   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE JACKSONVILLE METEOROLOGIST IN
            CHARGE CONDUCTED A STORM DAMAGE SURVEY AND DETERMINED
            THAT THIS EVENT WAS A MICROBURST...PRODUCING STRAIGHT
            LINE WINDS ESTIMATED AT 70-80 MPH. DAMAGE INCLUDED TWO
            BARNS PARTIALLY COLLAPSED...ONE TREE DOWNED...AND BENT
            POWER LINES. DAMAGE WAS NOT NOTED UPSTREAM NOR DOWNSTREAM
            OF LOCATION. DAMAGE OCCURRED ALONG COUNTY ROAD 305 SOUTH
            OF STATE ROAD 207.

&&

NELSON
Special weather statement, Jul 3, 7:16 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
816 PM EDT THU JUL 3 2014

GAZ150-040100-
WARE-
816 PM EDT THU JUL 3 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 900 PM EDT...

AT 816 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHEAST OF MILLWOOD...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND MILLWOOD...MANOR...WARESBORO...NEEDHAM...EMERSON PARK...BOGGY
BAY AND WAYCROSS THROUGH 900 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3129 8267 3127 8263 3129 8263 3121 8228
      3101 8236 3108 8262 3109 8262 3120 8267
      3123 8270 3128 8270
TIME...MOT...LOC 0016Z 290DEG 16KT 3118 8258

NELSON
Local storm report, Jul 3, 7:44 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
844 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     PALATKA                 29.65N 81.66W
07/03/2014                   PUTNAM             FL   LAW ENFORCEMENT

            TREE WAS REPORTED DOWN ON MELLON ROAD. TIME IS ESTIMATED
            BASED ON RADAR.

0400 PM     TSTM WND DMG     2 E SATSUMA             29.55N 81.62W
07/03/2014                   PUTNAM             FL   LAW ENFORCEMENT

            TREE REPORTED DOWN ON OKLAHOMA AVENUE. TIME IS BASED ON
            RADAR.

&&

MTRABERT
Local storm report, Jul 3, 9:33 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1033 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     JASPER                  30.52N 82.96W
07/03/2014                   HAMILTON           FL   EMERGENCY MNGR

            HAMILTON COUNTY EMERGENCY MANAGEMENT REPORTS NUMEROUS
            TREES DOWNED THROUGHOUT THE COUNTY. TWO HOMES WERE
            IMPACTED BY FALLEN TREES. TIME OF DAMAGE BASED ON RADAR
            DATA.

&&

NELSON
Local storm report, Jul 3, 9:39 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1039 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 NW COUNTRY CLUB ESTAT 31.27N 81.51W
07/03/2014                   GLYNN              GA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TREES AND POWERLINES DOWNED IN
            THE VICINITY OF TOUCHSTONE DRIVE JUST WEST OF INTERSTATE
            95.

&&

NELSON
Local storm report, Jul 3, 9:50 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1050 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 SW JENNINGS           30.56N 83.15W
07/03/2014                   HAMILTON           FL   911 CALL CENTER

            TREES DOWN ON HOUSE ON NW 49TH AVE. TREES ALSO DOWN
            NEARBY ON CR152 AT NW 27TH BLVD.

0320 PM     TSTM WND DMG     1 S ELKTON              29.77N 81.43W
07/03/2014                   ST. JOHNS          FL   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE JACKSONVILLE METEOROLOGIST IN
            CHARGE CONDUCTED A STORM DAMAGE SURVEY AND DETERMINED
            THAT THIS EVENT WAS A MICROBURST...PRODUCING STRAIGHT
            LINE WINDS ESTIMATED AT 70-80 MPH. DAMAGE INCLUDED TWO
            BARNS PARTIALLY COLLAPSED...ONE TREE DOWNED...AND BENT
            POWER LINES. DAMAGE WAS NOT NOTED UPSTREAM NOR DOWNSTREAM
            OF LOCATION. DAMAGE OCCURRED ALONG COUNTY ROAD 305 SOUTH
            OF STATE ROAD 207.

0320 PM     TSTM WND DMG     JASPER                  30.52N 82.96W
07/03/2014                   HAMILTON           FL   EMERGENCY MNGR

            HAMILTON COUNTY EMERGENCY MANAGEMENT REPORTS NUMEROUS
            TREES DOWNED THROUGHOUT THE COUNTY. TWO HOMES WERE
            IMPACTED BY FALLEN TREES. TIME OF DAMAGE BASED ON RADAR
            DATA.

0355 PM     TSTM WND GST     PALATKA                 29.65N 81.66W
07/03/2014  M51.00 MPH       PUTNAM             FL   AWOS

            PALATKA AIRPORT AWOS REPORTED A 44 KNOT OR 51 MPH WIND
            GUST AT 355 PM EDT.

0400 PM     TSTM WND DMG     PALATKA                 29.65N 81.66W
07/03/2014                   PUTNAM             FL   LAW ENFORCEMENT

            TREE WAS REPORTED DOWN ON MELLON ROAD. TIME IS ESTIMATED
            BASED ON RADAR.

0400 PM     TSTM WND DMG     2 E SATSUMA             29.55N 81.62W
07/03/2014                   PUTNAM             FL   LAW ENFORCEMENT

            TREE REPORTED DOWN ON OKLAHOMA AVENUE. TIME IS BASED ON
            RADAR.

0455 PM     TSTM WND GST     FERNANDINA BEACH        30.66N 81.45W
07/03/2014  M44.00 MPH       NASSAU             FL   AWOS

            FERNANDINA BEACH AWOS REPORTED A WIND GUST OF 44 MPH AT
            455 PM EDT.

0510 PM     TSTM WND DMG     4 SSE HILLIARD          30.64N 81.90W
07/03/2014                   NASSAU             FL   EMERGENCY MNGR

            CLUSTER OF TREES DOWN.

0520 PM     NON-TSTM WND DMG 5 W FERNANDINA BEACH    30.65N 81.53W
07/03/2014                   NASSAU             FL   EMERGENCY MNGR

            TREES DOWN ON ROADWAY. TREES AND POWERLINES ALSO REPORTED
            DOWN ON AMELIA ISLAND - BUT ONLY MINOR DAMAGE. NO
            SPECIFIED LOCATION.

0530 PM     HEAVY RAIN       4 SSE SANTOS            29.05N 82.05W
07/03/2014  E0.00 INCH       MARION             FL   AMATEUR RADIO

            BELLEVIEW.REPORT OF 4 INCHES OF RAIN BETWEEN 330 AND 530
            PM.BACKYARD FLOODED.

0530 PM     TSTM WND DMG     5 NW COUNTRY CLUB ESTAT 31.27N 81.51W
07/03/2014                   GLYNN              GA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TREES AND POWERLINES DOWNED IN
            THE VICINITY OF TOUCHSTONE DRIVE JUST WEST OF INTERSTATE
            95.

0555 PM     TSTM WND DMG     2 NNW JENNINGS          30.63N 83.13W
07/03/2014                   ECHOLS             GA   EMERGENCY MNGR

            TREE BLOWN ONTO US HWY 41 BLOCKING SOUTHBOUND LANE.
            ECHOLS COUNTY GA JUST NORTH OF FLORIDA STATE LINE.

&&

NELSON

Event by event

1 rip current. Local standard time, as filed.

Rip Current, St. Johns

When
July 3, 10:42 PM EST
Where
St. Johns forecast zone
Reported by
Fire Department/Rescue

St Johns County Lifeguards reported 11 rip current rescues that day.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532504.